Hail, Effingham
- When
- May 4, 2:46 PM EST
- Where
- Effingham County, 1.81 mi NW of Tusculum
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.420, -81.440
Hail fell at Griffin Lake Campground.
Thunderstorms developed at the intersection of the differential heating boundary and the sea breeze front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Thunderstorms developed at the intersection of the differential heating boundary and the sea breeze front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 9:45 AM EST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1045 AM EDT FRI MAY 4 2007 .SHORT TERM /TODAY/... UPPER RIDGING WILL CONTINUE OVER THE SOUTHEAST STATES TODAY...AS A CUTOFF LOW CURRENTLY OVER THE MISS VALLEY MOVES SLOWLY NORTHEAST TOWARD THE OHIO VALLEY THROUGH THE AFTERNOON. A SURFACE HIGH OVER VIRGINIA HAS PUSHED AN INLAND RIDGE SOUTHWARD THROUGH UPSTATE SOUTH CAROLINA AND GEORGIA. THE WEAK BOUNDARY DENOTING THE SOUTHERN EXTENT OF THIS SURFACE RIDGE LINGERS JUST SOUTH OF THE FORECAST AREA THIS MORNING. EAST TO NORTHEAST FLOW PREVAILS ACROSS SOUTHEAST SOUTH CAROLINA AND GEORGIA AS A RESULT OF THE PROGRESSION OF THIS BOUNDARY OVERNIGHT. MAIN FIRST PERIOD FORECAST CONCERN WILL BE SMOKE AND THUNDERSTORMS DURING THE AFTERNOON. WITH MOST OF THE SMOKE FROM THE FIRES IN SOUTHERN GEORGIA BECOMING TRAPPED ABOVE THE INVERSION OVERNIGHT...BELIEVE THAT SMOKE WILL REAPPEAR IN THE NEXT FEW HOURS AS DAYTIME MIXING INITIATES. THIS MIXING MAY ALSO HELP PULL THE FRONTAL BOUNDARY TO THE SOUTH A BIT NORTH DURING THE AFTERNOON. MODELS AGREE THAT THE SLIGHT CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOCUSED ALONG THE SEABREEZE FRONT AS IT PUSHES INLAND. HIGHEST INSTABILITY APPEARS TO DEVELOP IN THE SOUTHERN CWA...HOWEVER BEST LIFT REMAINS IN THE NORTHERN COUNTIES AS A POSSIBLE RESULT OF THE SHIFTING BOUNDARY LOCATION. A COMBINED LOOK AT SHORT RANGE ENSEMBLES...GFS AND NAM...AS WELL AS THE LOCAL WRF...SUGGEST THAT ANY SHOWERS WILL OCCUR FIRST IN THE TRI COUNTY AREA WHERE THE SEABREEZE WILL CONVERGE WITH THE INLAND SURFACE FLOW EARLIEST. CURRENT POP AND WEATHER GRIDS DO A GOOD JOB OF DEPICTING SHOWER CHANCES FOR THIS AFTERNOON. DO NOT EXPECT SHOWERS TO BE WIDESPREAD IN THE FIRST PERIOD...IN AGREEMENT WITH LATEST MOS GUIDANCE. TEMPERATURES WILL BE NOTICEABLY COOLER TODAY IN THE LOWER TO MID 80S WITH THICKER SKY COVER. && .MARINE... EAST-NORTHEAST FLOW ACROSS THE COASTAL WATERS THIS MORNING WILL BECOME MORE ONSHORE BY THE AFTERNOON AS THE SEABREEZE FRONT PUSHES INLAND. SEAS EXPECTED TO REMAIN AT OR BELOW 3 FT. SMOKE MAY ONCE AGAIN BE AN ISSUE OVER THE WATERS THIS AFTERNOON AND REDUCE VSBYS BELOW 3 NM. && .AVIATION /14Z-18Z/... CONDITIONS AT BOTH KCHS AND KSAV ARE IMPROVING THIS HOUR AS FOG HAS DISSIPATED...HOWEVER EXPECT MVFR TO VFR CLOUDS TO REMAIN THROUGH THE AFTERNOON AS A FRONTAL BOUNDARY LINGERS ACROSS SOUTHEAST GA AND SC. SMOKE MAY REDUCE VSBYS THIS AFTERNOON AT BOTH TERMINALS ONCE STRONGER MIXING INITIATES. EXPECT SEABREEZE TO DEVELOP ALONG THE COAST THIS AFTERNOON AND PUSH INLAND...WITH A SLIGHT CHANCE THAT ISOLATED THUNDERSTORMS MAY DEVELOP. TIMING AND LOCATION OF ANY STORMS ARE TOO UNCERTAIN TO INCLUDE SPECIFICALLY IN THE TAFS AT THIS TIME. IF CONVECTION BECOMES MORE WIDESPREAD THAN CURRENTLY EXPECTED...THE FRONTAL BOUNDARY MAY PUSH FARTHER SOUTH THIS EVENING...RESULTING IN MORE PREVALENT MFVR/IFR CIGS AND/OR VSBYS PRIOR TO 06Z TONIGHT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 79
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 330 AM EDT FRI MAY 4 2007 AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051- 051030- CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL- EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 330 AM EDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. .SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA WILL REDUCE VISIBILITIES AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ350-352-354-374-051030- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 330 AM EDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. .SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA WILL REDUCE VISIBILITIES AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM WILDFIRE NOBLE 31.85N 81.93W
05/04/2007 LONG GA PARK/FOREST SRVC
DREGGERS WILDFIRE...OVER 1600 ACRES BURNED. FIRE 90 TO 95
PERCENT CONTAINED. REPORTED BY GEORGIA FORESTRY
COMMISSION.
0100 PM WILDFIRE 4 SW BLOOMINGDALE 32.09N 81.35W
05/04/2007 CHATHAM GA PARK/FOREST SRVC
LITTLE NECK WILDFIRE...OVER 150 ACRES BURNED. FIRE 90 TO
95 PERCENT CONTAINED. REPORTED BY GEORGIA FORESTRY
COMMISSION.
0100 PM WILDFIRE LORENZO 32.44N 81.38W
05/04/2007 EFFINGHAM GA PARK/FOREST SRVC
COURTYARD WILDFIRE...OVER 200 ACRES BURNED. FIRE 90
PERCEN CONTAINED. REPORTED BY GEORGIA FORESTRY
COMMISSION.
0100 PM WILDFIRE 6 S EGYPT 32.37N 81.47W
05/04/2007 EFFINGHAM GA PARK/FOREST SRVC
RIVERSIDE DRIVE WILDFIRE...OVER 200 ACRES BURNED. FIRE 90
PERCENT CONTAINED.
&&
STSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 329 PM EDT FRI MAY 4 2007 GAZ101-042015- EFFINGHAM- 329 PM EDT FRI MAY 4 2007 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 415 PM EDT... AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...GUSTY WINDS OF 35 TO 45 MPH...AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR SPRINGFIELD. THIS STORM WAS NEARLY STATIONARY. AREAS IN AND AROUND GUYTON AND SPRINGFIELD WILL BE IMPACTED THROUGH 415 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail fell at Griffin Lake Campground.
There were large limbs reported down in the town of Millen.
There were reports of power lines down in the city of Millen. A 5 foot diameter tree fell on a trailer near the Jenkins County Hospital.
Hail fell at Magnolia Springs State Park.
There were trees reported down throughout the Magnolia Springs State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33281, 33282, 33283, 33284, 33285, 33286, 33290, 33287, 33291, 33288, 33289, 33292.